Hail, Love
- When
- May 24, 4:55 PM CST
- Where
- Love County, 1.22 mi N of Thackerville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.808, -97.140
MPing report.
The 24th represented a break in severe weather potential for much of the WFO Norman Forecast Area. The exception was across far southern into southeastern Oklahoma, where multiple supercell thunderstorms developed along a trailing surface cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The 24th represented a break in severe weather potential for much of the WFO Norman Forecast Area. The exception was across far southern into southeastern Oklahoma, where multiple supercell thunderstorms developed along a trailing surface cold front. Reports of large hail and thunderstorm wind damage occurred in areas near the Red River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 3:21 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 421 PM CDT Fri May 24 2024 ...New AVIATION... .SHORT TERM... (This evening through Evening) Issued at 301 PM CDT Fri May 24 2024 We are anticipating widely scattered to scattered thunderstorms to develop this afternoon, as a cold front approaches south central and southeastern Oklahoma. A dryline will also extend south of the cold front across far southern Oklahoma (Ardmore southward into northern Texas). An extremely humid air mass, with upper 70s to near 80 degree dewpoints over parts of east Texas, will continue to advect northward into south central and southeast Oklahoma. By afternoon, heating will result in very high to extreme instability in the warm sector. Hodographs are slightly curved near the surface, but are generally straight. Although very large hail and damaging winds are expected to be the main hazards, given the amount of instability 3500-4500 J/kg, tornadoes can not be ruled out, especially storms that move right of the mean storm motion. It is possible that enough storms may form to effectively push the cold front/boundary south and east of the area. Although much drier air has filtered into northwest Oklahoma, an air mass change across southeast Oklahoma will come from afternoon and evening convection. Most of the storms are expected to be clear of Atoka and Byran counties by 8 to 9 pm, perhaps earlier. && .LONG TERM... (Saturday night through next Thursday) Issued at 301 PM CDT Fri May 24 2024 Somewhat similar to Thursday (May 23rd), moisture advection will be underway early Saturday, as a shortwave trough approaches the southern and central Plains. A capping inversion will strengthen through the morning and into the early afternoon with 25C to 30C 85H temperatures overspreading a large part of West Texas and perhaps far western Oklahoma. Despite some model guidance, it appears that at least a few storms will develop by late afternoon, perhaps early evening. With better height falls expected across the northern half of Oklahoma and perhaps better jet dynamics, perhaps more storms will occur across the northern half of Oklahoma. Given the instability 4000+ J/kg east of the dryline and favorable hodographs, which will only improve through the early evening, dangerous storms are expected. Storms that develop are expected to move north and east of the area by midnight. Another cold front will move through the area Sunday into Sunday afternoon. Although instability is not expected to be as high by Sunday afternoon, a few strong to severe thunderstorms may develop along a weak frontal boundary by mid afternoon. Any storms that form should move fairly quickly to the east by early evening. With a frontal boundary south of the area on Monday, mainly dry conditions are expected on Monday. By Tuesday afternoon and evening, it's possible that upslope flow may result in afternoon convection over the higher terrain to our west. Storms may organize during the early evening and may impact the area overnight Tuesday into Wednesday morning. It's possible that another MCS may move across the area late Wednesday evening into Thursday evening. && .AVIATION... (00Z TAFS) Issued at 417 PM CDT Fri May 24 2024 VFR/MVFR ceilings with stratus possible at some sites early Saturday and mid/high clouds streaming across the area. Winds will gradually shift towards the E and SE this TAF period as well. Storms are possible in parts of south central/SE OK this evening, mainly affecting KDUA. Variable, gusty winds and hail possible with some of the storms. Isolated/widely scattered storms will be possible late Saturday afternoon/evening with highest chances in parts of northern OK. Currently coverage is expected to be low so chances are too low to mention in most TAFs. Strong variable winds will be possible near these storms along with large hail. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 59 89 70 91 / 0 10 20 0 Hobart OK 57 93 66 93 / 0 20 10 0 Wichita Falls TX 64 94 73 97 / 0 20 10 0 Gage OK 53 91 60 90 / 0 10 0 0 Ponca City OK 56 87 69 88 / 0 10 40 0 Durant OK 67 90 73 94 / 20 0 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....06 AVIATION...25
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 325 PM CDT Fri May 24 2024 OKZ004>048-050>052-TXZ083>090-250830- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 325 PM CDT Fri May 24 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Severe thunderstorms are expected to develop along and southeast of a cold front that will be located across southeast Oklahoma. Very large hail, possibly up to the size of baseballs, along with wind gusts of 60 to 80 mph and possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms will be possible again on Saturday afternoon through the evening with an increased risk for severe weather. Severe hazards on Saturday will be large hail, damaging wind gusts, and a few tornados possible. A few severe storms will also be possible Sunday afternoon across southeast Oklahoma. Thunderstorms chances then return Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
457 PM CDT Fri May 24 2024
OKZ046-050-242230-
Love OK-Carter OK-
457 PM CDT Fri May 24 2024
...A strong thunderstorm will impact portions of central Love and
south central Carter Counties through 530 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burneyville, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marietta, Thackerville, Lake Murray, Overbrook, and Burneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3382 9721 3385 9717 3392 9721 3386 9726
3389 9731 3385 9733 3388 9733 3382 9738
3389 9743 3412 9709 3394 9696 3396 9698
3387 9700 3384 9705 3386 9708 3385 9709
3384 9706 3378 9720
TIME...MOT...LOC 2157Z 237DEG 23KT 3386 9730
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
520 PM CDT Fri May 24 2024
OKZ041-046-047-242245-
Carter OK-Johnston OK-Murray OK-
520 PM CDT Fri May 24 2024
...A strong thunderstorm will impact portions of northwestern
Johnston, east central Carter and southeastern Murray Counties
through 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Gene Autry, moving northeast at 25 mph. Another strong
storm was located near Daugherty.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Tishomingo, Dickson, Springer, Ravia, Mill Creek, Gene
Autry, Scullin, and Lake Of The Arbuckles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3419 9706 3432 9712 3454 9686 3423 9670
TIME...MOT...LOC 2219Z 246DEG 21KT 3428 9696
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30The Dallas/Ft Worth radar (KFWS), 138 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
MPing report.
Trees blown down, including a few that were uprooted.
Multiple trees blown down, including a few onto roadways, in and around the community of Durant. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180809, 1180808, 1180810, 1180811.